Signs of Crack Overdose
Crack cocaine is a stimulant that allows users to attain an addictive euphoric high even faster than they can on cocaine. This is due to the shorter half-life of the drug, which causes the drug to move through the body quickly. A common misconception is that the shorter half-life of crack reduces the chance of overdose. This is a dangerously false belief, as users can fatally overdose on crack.
Point of overdose can vary based on individual differences in tolerance. Overdose may occur when users smoke too much of the drug in search of another high or when a user swallows crack cocaine in an attempt to avoid arrest. There is no official regulation of illegal drugs, so crack can vary greatly in its purity and potency. Users may not know the strength of a dosage and unknowingly smoke much more than usual. Combining crack with other drugs can also increase potency and likelihood of overdose.
Crack cocaine is a stimulant. Users experience a high as their muscles tense, hearts beat faster, mood hormones are released, blood vessels constrict, and blood pressure rises. These changes put stress on the central nervous system, heart, lungs, and brain, and can result in a coma, heart attack, stroke, cardiac arrest, and death.
Physical symptoms of overdose can include agitation, chest pain, difficulty urinating, nausea, vomiting, diarrhea, clammy skin, cold sweats, tremors or convulsions, seizures, fainting, fever, itching, and severe headaches. Psychological symptoms of overdose can include extreme anxiety, confusion, irritability, agitation, disorientation, hyperactivity, hallucinations, paranoia, and violent behavior.
Because users smoke crack cocaine, many of the symptoms of overdose are a result of damage to the lungs, including coughing up black mucus, difficult or shallow breathing, and lung trauma or bleeding. If a user survives overdose, long term lung disease may result, including hemoptysis, pulmonary infiltrates, asthma, pleuritic chest pain, and reactive lung disease. Other long term effects of overdose can include anorexia, weight loss, physical exhaustion, behavioral problems, and chronic depression.
Users experiencing the signs of crack overdose should seek medical treatment immediately. Without proper treatment, death can occur within just hours of administration of the drug. If you see a loved one exhibiting signs of overdose, call 911 immediately, and use caution, as users experiencing overdose can show violent behavior.
The best way to treat overdose is to prevent it from happening in the first place. If you or a loved one are using crack cocaine, please contact a treatment center today.